Alert archive / New Mexico / High Wind Warnings in 2018

High Wind Warning 10, NWS Midland/Odessa, TX

March 14, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 14, 2018, 1:13 PM MDT for Eddy County, New Mexico. It took effect at Mar 15, 2018, 10:00 AM MDT. It was in force for 14 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 14, 2018, 1:13 PM MDT (19:13 UTC)
In effect from
Mar 15, 2018, 10:00 AM MDT
Expired
Mar 16, 2018, 12:00 AM MDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:35 PM MDTNON-TSTM WND GST 623 Ne Artesia, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS74 KMAF 141913
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
213 PM CDT Wed Mar 14 2018

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
LATE THURSDAY MORNING THROUGH THURSDAY EVENING...

.An upper level trough will move out of the desert southwest on
Thursday. Strong winds associated with this trough will mix into
the higher elevations of the Guadalupe Mountains Thursday
creating very windy conditions.

NMZ027-TXZ258-151000-
/O.UPG.KMAF.HW.A.0009.180315T1600Z-180316T0600Z/
/O.NEW.KMAF.HW.W.0010.180315T1600Z-180316T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
113 PM MDT Wed Mar 14 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT
MDT THURSDAY NIGHT...

* TIMING...Late Thursday morning through Thursday evening

* WINDS...35 to 50 mph with gusts to 65 mph.

* IMPACTS...High profile vehicles may be hard to control. Light 
  objects may be blown around. Lowered visibility in blowing 
  dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
954 
WWUS74 KMAF 150834
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
334 AM CDT Thu Mar 15 2018

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
LATE THIS MORNING THROUGH THIS EVENING...

...WIND ADVISORY IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE VAN 
HORN CORRIDOR...DAVIS MOUNTAINS...UPPER TRANS PECOS AND MARFA 
PLATEAU THIS AFTERNOON AND EARLY EVENING...

.An upper level trough will move out of the desert southwest on
Thursday. Strong winds associated with this trough will mix into
the higher elevations of the Guadalupe Mountains today while 
windy conditions spread into the adjacent plains and south into
the Big Bend.

NMZ027-TXZ258-152100-
/O.CON.KMAF.HW.W.0010.180315T1600Z-180316T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
234 AM MDT Thu Mar 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT...

* TIMING...Late this morning through this evening

* WINDS...35 to 50 mph with gusts to 70 mph.

* IMPACTS...High profile vehicles may be hard to control. Light 
  objects may be blown around. Lowered visibility in blowing 
  dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ057-058-074-080-152100-
/O.NEW.KMAF.WI.Y.0008.180315T1800Z-180316T0300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, 
Fort Davis, and Marfa
334 AM CDT Thu Mar 15 2018 /234 AM MDT Thu Mar 15 2018/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 1 PM CDT /noon MDT/ this
afternoon to 10 PM CDT /9 PM MDT/ this evening. 

* TIMING...This afternoon and early evening.

* WINDS...30 to 40 mph with gusts to 50 mph.

* IMPACTS...High profile vehicles may be affected by crosswinds.
  Light objects such as lawn furniture and empty trash cans may 
  be blown around. Lowered visibility in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
512 
WWUS74 KMAF 151859
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
159 PM CDT Thu Mar 15 2018

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
LATE THIS MORNING THROUGH THIS EVENING...

...WIND ADVISORY IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE VAN
HORN CORRIDOR...DAVIS MOUNTAINS...UPPER TRANS PECOS AND MARFA
PLATEAU THIS AFTERNOON AND EARLY EVENING...

.An upper level trough will move out of the desert southwest today.
Strong winds associated with this trough will mix into the higher
elevations of the Guadalupe Mountains today while windy 
conditions spread into the adjacent plains and south through the
Davis Mountains and Marfa Plateau.

NMZ027-TXZ258-160600-
/O.CON.KMAF.HW.W.0010.000000T0000Z-180316T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1259 PM MDT Thu Mar 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...Late this morning through this evening

* WINDS...35 to 50 mph with gusts to 65 mph.

* IMPACTS...High profile vehicles may be hard to control. Light 
  objects may be blown around. Lowered visibility in blowing 
  dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ057-058-074-080-160300-
/O.CON.KMAF.WI.Y.0008.000000T0000Z-180316T0300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, 
Fort Davis, and Marfa
159 PM CDT Thu Mar 15 2018 /1259 PM MDT Thu Mar 15 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* TIMING...This afternoon and early evening.

* WINDS...30 to 40 mph with gusts to 50 mph.

* IMPACTS...High profile vehicles may be affected by crosswinds. 
  Light objects such as lawn furniture and empty trash cans may 
  be blown around. Lowered visibility in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
433 
WWUS74 KMAF 160141
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
841 PM CDT Thu Mar 15 2018

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
LATE THIS MORNING THROUGH THIS EVENING...

.Strong winds associated with an upper trough will mix into the 
higher elevations of the Guadalupe Mountains this evening. These
stronger winds will decrease late tonight.

NMZ028-029-033-034-TXZ057-058-074-080-160245-
/O.CAN.KMAF.WI.Y.0008.000000T0000Z-180316T0300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, 
Fort Davis, and Marfa
841 PM CDT Thu Mar 15 2018 /741 PM MDT Thu Mar 15 2018/

...WIND ADVISORY IS CANCELLED...

Southwesterly winds will be gusty through the evening, but will
continue to diminish.  Therefore, the Wind Advisory has been
cancelled.  

$$

NMZ027-TXZ258-160600-
/O.CON.KMAF.HW.W.0010.000000T0000Z-180316T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
741 PM MDT Thu Mar 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...Through this evening

* WINDS...35 to 50 mph with gusts to 65 mph.

* IMPACTS...High profile vehicles may be hard to control. Light 
  objects may be blown around. Lowered visibility in blowing 
  dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 14, 11:25 AM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 14, 11:25 AM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1225 PM CDT Wed Mar 14 2018

.DISCUSSION...

&&

.AVIATION...
VFR with some high clouds. Wind will remain S to SE and gusty in
the afternoon but should drop off after sunset.

&&

PREV DISCUSSION... /issued 407 AM CDT Wed Mar 14 2018/

DISCUSSION...
Today will be the last day with below normal temps as a zonal
pattern brings warmer temperatures into early next week. An
initial trough will move out of the desert southwest and into the
Central Plains tomorrow bringing strong winds into the Guadalupe
Mountains. The one limiting factor could be the presence of high
clouds that would limit wind speeds, but as of right now it
appears the thickest clouds will be to the east so a High Wind
Watch has been issued. There could also be some isolated
thunderstorms as the system moves through but very dry air at the
surface will limit rainfall amounts.

After the trough passes east, zonal flow will keep above normal
temps and dry conditions in West Texas and southeastern New Mexico
through the remainder of the forecast. Another trough approaches
the area Sunday, but will pass well to the north bringing no
precip and very little cold air.

Hennig

FIRE WEATHER...
Will be monitoring elevated fire weather conditions from
southeastern New Mexico into the Big Bend beginning Thursday.
Strong winds in the Guadalupe Mountains will increase the fire
weather threat, but ERCs in that area are only in the 50th
percentile and RHs will be above 20 percent so decided against
issuing a Fire Weather Watch at this time. However it should be
noted that there will be a dry lightning threat with isolated
storms in the area so there will be a chance for ignition and
spread. Friday and Saturday winds diminish but Sunday will have
to be closely monitored for a more widespread fire weather threat
as an upper trough approaches the area.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  50  81  51 /   0   0  10   0
Carlsbad                       69  48  80  44 /   0   0  20   0
Dryden                         67  51  84  53 /   0   0  10  10
Fort Stockton                  70  52  82  51 /   0   0  20  10
Guadalupe Pass                 63  50  69  43 /   0  10  20   0
Hobbs                          64  45  79  42 /   0   0  10   0
Marfa                          62  43  73  41 /  10  10  20  10
Midland Intl Airport           68  47  81  50 /   0   0  10  10
Odessa                         68  50  82  50 /   0   0  10  10
Wink                           70  49  84  47 /   0   0  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 14, 2:16 AM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
316 AM CDT Wed Mar 14 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
316 AM CDT Wed Mar 14 2018 /216 AM MDT Wed Mar 14 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A few storms will be possible Thursday afternoon along with gusty
winds. Strong winds are possible in the Guadalupe Mountains on
Thursday so a High Wind Watch has been issued for this area.
Fire weather concerns will increase Friday across most all areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:13 AM MDTHigh Wind WatchMAF11 hr
Mar 14, 1:16 PM MDTRed Flag WarningMAF30 hr

Nearby

High Wind Warnings in New Mexico, 2018High Wind Warnings in Texas, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.